Alert archive / Hawaii / Wind Advisories in 2023
Wind Advisory 13, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at May 5, 2023, 3:11 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 5, 2023, 3:11 AM HST (13:11 UTC)
- Expired
- May 5, 2023, 2:45 PM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- -110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
054 WWHW70 PHFO 051311 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 311 AM HST Fri May 5 2023 HIZ015>018-026-027-042-043-045>047-050>052-054-060215- /O.NEW.PHFO.WI.Y.0013.230505T1311Z-230506T0400Z/ Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala- Big Island Interior-Lanai Windward-Lanai Leeward- Maui Central Valley North-Maui Central Valley South- Windward Haleakala-South Haleakala-Big Island South- Big Island Southeast-Big Island North- 311 AM HST Fri May 5 2023 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...East winds 25 to 30 mph with localized gusts to 45 mph expected. * WHERE...Portions of Lanai, Maui, Kahoolawe, and the Big Island. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. && $$
1 follow-up statement
671 WWHW70 PHFO 060045 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 245 PM HST Fri May 5 2023 HIZ015>018-026-027-042-043-045>047-050>052-054-060145- /O.CAN.PHFO.WI.Y.0013.000000T0000Z-230506T0400Z/ Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala- Big Island Interior-Lanai Windward-Lanai Leeward- Maui Central Valley North-Maui Central Valley South- Windward Haleakala-South Haleakala-Big Island South- Big Island Southeast-Big Island North- 245 PM HST Fri May 5 2023 ...WIND ADVISORY IS CANCELLED... The threat for strong winds has diminished. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at May 5, 3:10 AM HST, 1 minute earlier.
Area forecast discussion, May 5, 3:10 AM HST, 1 minute before
Area Forecast Discussion National Weather Service Honolulu HI 310 AM HST Fri May 5 2023 .SYNOPSIS... Breezy to locally windy easterly trades are here to stay, potentially through early next week as high pressure remains positioned to the north. The best chance for showers will favor the typical windward and mauka locations overnight through the early morning hours each day as pockets of moisture move through. Trades will gradually ease around the midweek time frame as a cold front passes to the north. && .DISCUSSION... Guidance remains in good agreement and depicts the gusty easterly trades holding through early next week as strong high pressure remains anchored to the north. The upper low and surface trough that are supporting the thunderstorm activity a few hundred miles west of Kauai this morning will continue to drift westward and away from the area through the weekend. Mostly stable and dry conditions will be the result, with the best chance for showers favoring windward and mauka locations overnight through the morning hours as pockets of moisture move through. Peak wind speeds in the typically windier locations will hover around the wind advisory threshold of 30 mph over the next couple of days. For the extended period (Tuesday night-Friday), guidance remains in decent agreement and depicts the ridge weakening as an upper trough and its attendant cold front pass to the north. If this materializes, the gradient will weaken and allow the trades to relax beginning around Wednesday, then enough for a land and sea breeze regime to become established by Thursday. Although confidence in the details remain low this far out in time, the tail end of the aforementioned front passing to the north is projected to hangup north of the state through this time. This pattern transition would result in mostly dry conditions prevailing, except for afternoon showers that manage to develop over leeward areas or where sea breezes form. && .AVIATION... High pressure to the north will maintain locally strong trade winds into the weekend. Clouds and showers will be focused over the windward slopes with this pattern, leading to some brief MVFR conditions. Otherwise, VFR conditions are expected to prevail. The locally strong trades continue to produce mechanical turbulence to the lee of the mountains of all islands. As a result AIRMET Tango remains in place, and is expected to continue through the weekend. && .MARINE... High pressure north of the state will keep strong to near Gale force trade winds blowing through at least Saturday. A Small Craft Advisory (SCA) is now in effect for all coastal waters through 6 PM Saturday. This SCA will likely need to be extended for a large chunk of the marine area through the weekend and potentially through early next week. A front approaching from the northwest may ease the trade winds around the middle of next week. The current long-period south swell will gradually decline over the next few days, however a small reinforcement arriving today will help keep south shore surf elevated into early next week. Surf should drop below the summertime average along south facing shores Tuesday through Thursday. The current small northwest swell will continue to fade out today, with minimal surf then expected through the middle of next week. A new small medium period northwest swell could give north shore surf a slight boost Thursday. East shore surf should remain elevated and near seasonal levels through early next week due to the strong trades over and upstream of the islands. A small decline in east shore surf is possible Wednesday and Thursday if the trades ease up as indicated by the latest model guidance. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM HST this evening for Lanai Mauka- Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-Big Island Interior-Lanai Windward-Lanai Leeward-Maui Central Valley North- Maui Central Valley South-Windward Haleakala-South Haleakala-Big Island South-Big Island Southeast-Big Island North. Small Craft Advisory until 6 PM HST Saturday for all Hawaiian waters- && DISCUSSION...Gibbs AVIATION...M Ballard MARINE...Jelsema
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.